Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 48, NWS Melbourne, FL

June 20, 2014Lake County, Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 20, 2014, 5:18 PM EDT for Lake County, Orange County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2014, 5:18 PM EDT (21:18 UTC)
Expired
Jun 20, 2014, 6:15 PM EDT
In force
57 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Lake County, FL, Orange County, FL

The radar

The Melbourne radar (KMLB), 104 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WUUS52 KMLB 202118
SVRMLB
FLC069-095-202215-
/O.NEW.KMLB.SV.W.0048.140620T2118Z-140620T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
518 PM EDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEAST LAKE COUNTY IN FLORIDA
  SOUTHWESTERN ORANGE COUNTY IN FLORIDA

* UNTIL 615 PM EDT.

* AT 514 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS                 
  NEARLY STATIONARY LOCATED NEAR HORIZON WEST...OR NEAR BAY LAKE.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  MAGIC KINGDOM AND ANIMAL KINGDOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2852 8169 2852 8157 2835 8156 2834 8173
TIME...MOT...LOC 2117Z 010DEG 5KT 2844 8163

$$

SEDLOCK
2 follow-up statements
844 
WWUS52 KMLB 202136
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
536 PM EDT FRI JUN 20 2014

FLC069-095-202215-
/O.CON.KMLB.SV.W.0048.000000T0000Z-140620T2215Z/
ORANGE-LAKE-
536 PM EDT FRI JUN 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTH CENTRAL LAKE AND SOUTHWESTERN ORANGE COUNTIES...

AT 529 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HORIZON WEST...OR 7 MILES SOUTHWEST OF WINTER GARDEN. 
MOVEMENT WAS NEARLY STATIONARY ON THIS CELL AND THIS STORM WAS ALSO 
PRODUCING FREQUENT LIGHTNING.

THE STRONGEST AREA OF THIS SEVERE THUNDERSTORM IS BETWEEN HORIZON 
WEST AND LAKE LOUISA AND WILL OTHERWISE REMAIN OVER MAINLY RURAL 
AREAS OF THE INDICATED COUNTIES FOR THE NEAR TERM.

LAT...LON 2852 8169 2852 8157 2835 8156 2834 8173
TIME...MOT...LOC 2134Z 163DEG 7KT 2850 8166

$$

SEDLOCK
482 
WWUS52 KMLB 202203
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
603 PM EDT FRI JUN 20 2014

FLC069-095-202212-
/O.CAN.KMLB.SV.W.0048.000000T0000Z-140620T2215Z/
ORANGE-LAKE-
603 PM EDT FRI JUN 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEAST LAKE AND 
SOUTHWESTERN ORANGE COUNTIES IS CANCELLED...

THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A
RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAIN AND 
DANGEROUS LIGHTNING STRIKES AND SMALL HAIL WILL CONTINUE TO BE 
POSSIBLE.

LAT...LON 2852 8169 2852 8157 2835 8156 2834 8173
TIME...MOT...LOC 2202Z 163DEG 7KT 2855 8168

$$

SEDLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:44 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 20, 3:44 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
344 PM EDT FRI JUN 20 2014

.DISCUSSION...

THE LATE MORNING (15Z) SOUNDING CONTINUED TO SHOW HIGH MOISTURE
BELOW 600 MB WITH PRECIP WATER VALUES REMAINING AT 1.84"...
IDENTICAL TO THE EARLY MORNING SOUNDING. BUT A LITTLE BIT OF
SUPPRESSION AND A DELAYED SEA BREEZE KEPT CONVECTION FROM FIRING
UNTIL ABOUT NOON ALLOWING SFC TEMPS TO REACH THE UPPER 80S. THE
DRIER AIRMASS LOOKED LIKE IT STAYED JUST NORTH OF US DUE WEST OF
THE SFC LOW OFFSHORE.

THRU TONIGHT...CONVECTION WILL CONTINUE TO PRESS SOUTHWARD WITH
EVENTUAL INTERSECTION WITH THE WEST COAST SEA BREEZE OVER THE
INTERIOR AND SEPARATE BOUNDARY LIFTING NORTH FROM SOUTH FL. SO
WILL MAINTAIN SCATTERED (40-50 PERCENT) POPS ACROSS THE SOUTH AND
INTERIOR THE REMAINDER OF THE AFTN AND INTO EARLY EVE. ONLY ISOLD
POPS (20 PERCENT) FOR VOLUSIA/NORTH BREVARD. THE PRIMARY THREAT
WILL CONTINUE TO BE FREQUENT LIGHTNING STRIKES FOLLOWED BY VERY
HEAVY RAIN. HAVE NOT SEEN A LOT OF WIND SO FAR...A FEW 34
KNOTTERS...LIKELY DUE TO THE UNIMPRESSIVE LAPSE RATES BETWEEN
700-500 MB. BUT COULD STILL SEE ONE OR TWO STORMS MAKE A RUN AT
BEING SEVERE GIVEN THE STRONG HEATING THAT HAS OCCURRED AND
BOUNDARY COLLISIONS TO COME.

SAT-MON (PREVIOUS)...A RESIDUAL WEAK MID LEVEL TROUGH AND COL
REGION EXTENDING FROM THE YUCATAN NEWD ACROSS FLORIDA WILL
GRADUALLY FILL AS THE ATLC DLM RIDGE EXPANDS WWD AND LINKS UP WITH
ITS GOMEX COUNTERPART. AS THIS OCCURS...BROAD H50 TROUGHING
DEVELOPS FARTHER NORTH ACROSS THE SERN CONUS.THIS WILL KEEP THE
RIDGE AXIS SUPPRESSED SOUTH/EAST OF THE STATE. THE SURFACE
REFLECTION OF THE ATLC RIDGE WILL ALSO BUILD WWD INTO SOUTH
FL...WITH A BROAD SURFACE TROUGH IN PLACE TO THE N. THIS WILL
PLACE ECFL IN AN INCREASINGLY MOIST SW FLOW...WHICH FAVORS THE ERN
SIDE OF THE PENINSULA FOR DIURNAL SHRA/TS. SCT DIURNAL POPS WILL
BE IN PLACE EACH DAY WITH A SLOW INCREASE IN MEAN MOISTURE
RESULTING IN NUMBERS INCREASING FROM 30 TO 50 BY EARLY NEXT WEEK.
TEMPS WILL AVERAGE SLIGHTLY ABOVE NORMAL...MORESO ALONG THE EAST
COAST DUE TO SLOWER ECSB DEVELOPMENT.

TUE-THU (PREVIOUS)...GLOBAL MODELS DIFFER W/R/T BOTH THE SPEED
WITH WHICH THE DLM RIDGE BUILDS BACK NWD...AND THE
ORIENTATION/LOCATION OF THE RIDGE/HIGH CENTER AT H50. THE GFS IS
SLOWER AND FARTHER EAST (ACROSS FL AND THE ADJCT ATLC) WHILE THE
ECM IS FASTER BUT FARTHER WEST (INTO THE GOMEX). THIS RESULTS IN
DIFFERING SURFACE FLOW REGIMES: THE GFS STRONGER SRLY FLOW ADVECTS
DEEPER MOISTURE INTO THE REGION... WHILE THE ECM'S LIGHTER SW TO
WRLY FLOW IS NIT QUITE AS MOIST. FOR NOW...DECIDED TO GET OUT THE
BROAD BRUSH AND RUN WITH NEAR CLIMO (40 PCT) UNTIL THE LOCAL FLOW
REGIME BECOMES A LITTLE CLEARER IN THE GUIDANCE. TEMPS SHOULD BE A
LITTLE CLOSER TO CLIMO FROM MID TO LATE NEXT WEEK.

&&

.AVIATION...
SCATTERED TSRA FOR INLAND AND SOUTHERN TAF SITES THROUGH 00Z SO
TEMPO GROUPS LOOK GOOD THERE. FOCUS FOR TSRA WILL BE SOUTH OF
DAB/SFB AND TIX. WILL KEEP CONDS VFR OVERNIGHT PER LAMP/GFS
GUIDANCE. LIGHT WESTERLY FLOW SATURDAY WILL TURN ONSHORE IN A SEA
BREEZE AT COASTAL TERMINALS BY 18Z.

&&

.MARINE...
PRIMARY CONCERN THROUGH THIS EVENING WILL BE OFFSHORE MOVING
CONVECTION SOUTH OF THE CAPE CONTAINING FREQUENT LIGHTNING
STRIKES.

SAT-TUE (PREVIOUS)...EXTENDED PERIOD OF FINE COATING CONDITIONS
LOOKS TO CONTINUE THROUGH THIS WEEKEND AND INTO EARLY NEXT WEEK.
WIND SPEEDS WILL INCREASE BY SUN-MON BUT WITH THE FLOW REMAINING
OFFSHORE... SEAS WILL REMAIN IN THE 1-2FT RANGE NEAR SHORE AND
2-3FT WELL OFFSHORE. THE GFS/WNAWAVE SOLN WOULD SUGGEST WOULD
SUGGEST 15-20KT AND UP TO 4FT OR SO OFFSHORE BY TUE...HOWEVER WITH
THE ECM ADVERTISING MORE SURFACE RIDGING AND LIGHTER WIND
SPEEDS...WILL CAP HGTS AT 3FT FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  92  74  93 /  20  30  20  40
MCO  73  94  74  94 /  20  30  20  40
MLB  73  92  73  93 /  20  30  20  30
VRB  72  91  73  92 /  40  30  20  30
LEE  74  95  76  94 /  20  30  20  40
SFB  74  95  76  94 /  20  30  20  40
ORL  75  94  76  94 /  20  30  20  40
FPR  71  89  72  91 /  40  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...KELLY
LONG TERM....BRAGAW
Hazardous weather outlook, Jun 20, 12:04 PM EDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1204 PM EDT FRI JUN 20 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-210415-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1204 PM EDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
DRIER AIR WILL WRAP AROUND AN AREA OF LOW PRESSURE EAST OF CAPE
CANAVERAL AND WILL LIMIT LIGHTNING STORM POTENTIAL THIS AFTERNOON.
NORTHWEST WINDS ALOFT WILL PREVENT THE SEA BREEZE FROM PUSHING
MUCH FARTHER EAST THAN THE I-95 CORRIDOR. STORM MOTION WILL BE
SOUTHEAST AROUND 15 MPH. THE PRIMARY WEATHER HAZARDS WILL BE CLOUD
TO GROUND LIGHTNING STRIKES AND WIND GUSTS TO 40 MPH.

.RIP CURRENT IMPACT...
A 1 TO 2 FOOT LONG PERIOD SWELL WILL RESULT IN A LOW TO MODERATE
RISK OF RIP CURRENTS AT THE BEACHES TODAY. THE RIP CURRENT RISK
WILL BE AT ITS GREATEST FROM LATE AFTERNOON THROUGH SUNSET DUE TO
TIDAL EFFECTS.

.MARINE THUNDERSTORM GUST IMPACT...
AFTERNOON THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
40 MPH. THE HIGHEST STORM POTENTIAL WILL BE OVER THE COASTAL
COUNTIES THROUGH LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED AFTERNOON THUNDERSTORMS ARE FORECAST OVER THE AREA EACH
AFTERNOON. STORMS WILL INCREASE IN NUMBER EARLY NEXT WEEK AFTER
THE LOW PRESSURE AREA EAST OF THE CAPE LIFTS INTO THE CENTRAL
ATLANTIC.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BRAGAW

In the hours before

Special weather statement, Jun 20, 4:50 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
450 PM EDT FRI JUN 20 2014

FLZ059-202130-
ST. LUCIE-
450 PM EDT FRI JUN 20 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER ST. LUCIE COUNTY...

* UNTIL 530 PM EDT.

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 16 MILES NORTHWEST OF
TRADITION...MOVING SOUTHEAST AT 5 TO 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2726 8045 2737 8068 2740 8068 2756 8063
      2756 8054 2747 8035
TIME...MOT...LOC 2049Z 289DEG 6KT 2748 8055

RL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:50 PM EDTSpecial Weather StatementMLBSaint Lucie40 min
Jun 20, 5:10 PM EDTAreal Flood AdvisoryMLBLake, Orange, Osceola80 min
Jun 20, 5:55 PM EDTSpecial Weather StatementMLBLake50 min
Jun 20, 6:13 PM EDTSpecial Weather StatementMLBLake47 min
Jun 20, 6:14 PM EDTAreal Flood AdvisoryMLBMartin, Okeechobee, Saint Lucie91 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.